On and off headaches - dairy, sleep?

Ask the Clinician Health Guide November 14, 2009
  • Full Question:


    I have a problem with headaches on and off and it’s been happening at least once to twice a week at times. I can't explain when it tends to happen, other than I thought that dairy and cheese seems to be related, or intensify the issue at times. Also I have noticed that irregular bowel movements seem to also be related.


    At night when sleeping I toss and turn only to find that in the morning the headache can be worse without medication. The one thing that always seems to fix the problem is Excedrin (other’s seem to take longer to work or don’t work at all) and sleep they seem to be correct the problem with an hour or less. But I don't want to rely on this as a remedy all the time. I have tried to incorporate better dieting with fiber and veggies but still little or no difference. Mike.



    Answer:


    Dear Mike;


    There are a couple of issues that may be at play here...


    Are these headaches or Migraines? Some cheeses and other dairy products can be Migraine triggers. Trigger identification and management is a vital component of managing Migraine disease. One of the best tools for identifying triggers is a good Migraine diary. You can download a free diary workbook from our article Your Migraine and Headache Diary. Some of us have food triggers; some of us don't. It's advisable to determine if your daughter does, and an elimination diet is the best way to do that. For more information and a workbook on this, see Managing Migraine - Migraine Trigger Foods.


    Sleep issues can also trigger Migraines or cause headaches, especially those that occur in the morning. Too much, too little, disrupted, or poor quality sleep can all be problematic. Talking to your doctor about your sleep patterns and quality of sleep could be a big help. You can learn more about this by watching our video Migraines, Headaches, and Sleep.


    Irregular bowel movements can contribute to headaches OR be a symptom of a Migraine attack.


    As for the Excedrin -- it could actually be making matters worse for you. Taking Migraine abortive meds such as the triptans or ergotamines or any kind of pain med (including Excedrin) more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.


    Keeping a Migraine / headache diary for a bit and seeing your doctor is your best bet for getting your problems figured out and addressed.


    Good luck,
    John Claude Krusz and Teri Robert



    To review other questions from our Ask the Clinician Column,
     browse the Ask the Clinician archives.


    If you need help finding a Migraine and headache specialist,
     visit our listing of Patient Recommended Specialists.



    About Ask the Clinician:

    Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.


  • If you have a question, please click HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM. Please do not submit questions via email, private message, or SharePost comments. Thank you.


    Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.


    We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.


    Follow Teri on    or 


    Page copy protected against web site content infringement by Copyscape© Teri Robert and J.C. Krusz, 2009.
    Last updated November 14, 2009.

How to Take Charge Living Well with Migraines

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines